Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 80, NWS Memphis, TN

August 8, 2013Carroll County, Gibson County, Weakley County, Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 8, 2013, 8:05 PM CDT for Carroll County, Gibson County, Weakley County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2013, 8:05 PM CDT (01:05 UTC)
Expired
Aug 8, 2013, 11:00 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, TN, Gibson County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 101 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2013-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3149 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2013-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3149 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WGUS54 KMEG 090105
FFWMEG
TNC017-053-183-090400-
/O.NEW.KMEG.FF.W.0080.130809T0105Z-130809T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
805 PM CDT THU AUG 8 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

* UNTIL 1100 PM CDT

* AT 806 PM CDT...1 TO 3 INCHES OF RAINFALL HAS OCCURRED OVER THE   
PAST HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1   
TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TRENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3630 8853 3603 8853 3596 8897 3622 8896

$$
1 follow-up statement
223 
WGUS74 KMEG 090301
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1001 PM CDT THU AUG 8 2013

TNC017-053-183-090312-
/O.CAN.KMEG.FF.W.0080.000000T0000Z-130809T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEAKLEY TN-CARROLL TN-GIBSON TN-
1001 PM CDT THU AUG 8 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
GIBSON...NORTHWESTERN CARROLL AND SOUTHERN WEAKLEY COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3630 8853 3603 8853 3596 8897 3622 8896

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 6:34 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 8, 6:34 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
634 PM CDT THU AUG 8 2013

.UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION AND FOR SEVERE THUNDERSTORM WATCH.

&&

.DISCUSSION

UPDATED THE ZONE FORECASTS AND GRIDS FOR SEVERE THUNDERSTORM
WATCH ISSUED FOR PORTIONS OF EAST AR AND THE MO BOOTHEEL UNTIL
MIDNIGHT. RAISED POPS BEFORE MIDNIGHT IN SOME LOCATIONS OF THE
WATCH AS THE HIGH RESOLUTION RAPID REFRESH MODEL SHOWS A CLUSTER
OF SHOWERS AND THUNDERSTORMS MOVING INTO THIS AREA BEFORE
MIDNIGHT. DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL
WITH LOCALIZED FLASH FLOODING AREA POSSIBLE. SATELLITE AND RADAR
ALREADY SHOWING A CLUSTER OF THUNDERSTORMS INCREASING ACROSS NORTH
CENTRAL AR AND MOVING EAST. ADDITIONAL THUNDERSTORMS ARE
DEVELOPING FROM NORTHEAST AR INTO NORTHWEST TN ALONG A STATIONARY
FRONT...MAY NEED TO UPDATE AGAIN TO RAISE POPS ACROSS PORTIONS OF
NORTHWEST TN. HAZARDOUS WEATHER OUTLOOK HAS ALSO BEEN UPDATED.

JCL

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT THU AUG 8 2013/

DISCUSSION...

CURRENTLY...A STATIONARY FRONT EXTENDS ROUGHLY FROM SOUTHERN
MISSOURI/NORTHERN ARKANSAS INTO THE OHIO VALLEY. THE MCV
GENERATED BY THIS MORNINGS MCS IS HEADING NE ACROSS SOUTHERN
ILLINOIS. THE UPPER RIDGE OVER TEXAS AND THE LOWER MS VALLEY HAS
NUDGED A LITTLE TO THE NORTHEAST TODAY INTO THE MID-SOUTH WHICH
IS HELPING TO KEEP MOST OF THE CONVECTIVE ACTIVITY TO THE NORTH
AND EAST OF THE FORECAST AREA. A FEW SHOWERS AND THUNDERSTORMS ARE
FORMING ALONG THE TN RIVER AND ACROSS NE MS DUE TO A COMBINATION
OF DAYTIME HEATING AND LEFTOVER BOUNDARIES. TEMPERATURES HAVE ALSO
CLIMBED INTO THE LOWER AND MID 90S ACROSS MUCH OF THE SOUTHERN
PART OF THE AREA. THESE HOT TEMPERATURES COMBINED WITH WITH
DEWPOINTS IN THE MID 70S ARE RESULTING IN HEAT INDEX VALUES
AROUND 105 DEGREES. A HEAT ADVISORY IS IN EFFECT FOR EAST CENTRAL
ARKANSAS...EXTREME SOUTHWEST TN AND MUCH OF NORTH MISSISSIPPI.

TONIGHT AND FRIDAY...THE SHOWERS AND THUNDERSTORMS OVER NE MS WILL
DISSIPATE FAIRLY QUICKLY THIS EVENING AND AREAL COVERAGE THIS
EVENING WILL BE FAIRLY LOW...ESPECIALLY SOUTH OF I-40. EXPECT
ANOTHER MCS TO DEVELOP ALONG THE STATIONARY FRONT NEAR THE AR/MO
BORDER TONIGHT AND SLIDE EAST...SKIRTING THE NORTHERN TIER OF THE
MIDSOUTH. WENT WITH THE HIGHEST POPS ALONG THE MO/KY BORDERS AND
TAPERED THEM OFF TOWARD THE SOUTH. COULD BE A FEW STRONG STRONG
WITH LOCALLY HEAVY RAIN ACROSS THE NORTHERN TIER LATER TONIGHT.
ANOTHER MILD NIGHT EXPECTED WITH LOWS IN THE MID 70S. A MCS WILL
PROBABLY BE FALLING APART ALONG THE KY/TN BORDER IN THE MORNING.
THE MODELS TRY TO NUDGE THE FRONT A LITTLE SOUTH SO WENT WITH
LIKELY POPS ALONG THE NORTHERN TIER COUNTIES FOR FRIDAY. PRECIP
CHANCES WILL TAIL OFF TOWARD THE SOUTHWEST WHERE THE UPPER RIDGE
IS TRYING TO HOLD ON. EXPECT ANOTHER HOT AND HUMID DAY ACROSS
SOUTHERN SECTIONS AND A HEAT ADVISORY REMAIN IN EFFECT THROUGH
FRIDAY EVENING.

FRIDAY NIGHT THROUGH SUNDAY...THE UPPER RIDGE WEAKENS A BIT AND
THE FRONT NUDGES SOUTH INTO NORTHERN PARTS OF THE MIDSOUTH. AS A
RESULT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE WEEKEND. THE FRONT ALONG WITH THE WEAKENED RIDGE SHOULD HELP
BREAK THE HIGH HEAT ACROSS THE SOUTH THOUGH HEAT INDEX VALUES
AROUND 100 DEGREES WILL BE COMMON ACROSS NORTH MISSISSIPPI WITH
HIGHS IN THE LOWER 90S. TEMPS WILL BE COOLER UP NORTH WITH HIGHS
IN THE MID 80S BOTH DAYS.

MONDAY AND TUESDAY...MODELS IN OK AGREEMENT AS AN UPPER TROUGH
BEGINS TO DEEPEN OVER THE EASTERN U.S. AND THE FLOW ALOFT BECOMES
A LITTLE MORE NORTHWESTERLY OVER THE MIDSOUTH EARLY IN THE WEEK
WITH A STALLED FRONT SOMEWHERE IN THE REGION. COULD BE AN MCS
PATTERN. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE AND
TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL.

WEDNESDAY AND THURSDAY...UPPER TROUGH CONTINUES TO DEEPEN OVER THE
EASTERN U.S. DURING THIS PERIOD WHICH SHOULD DRIVE THE BOUNDARY
SOUTH OF THE AREA AT SOME POINT. WILL CONTINUE WITH SLIGHT CHANCE
POPS AND BELOW NORMAL TEMPERATURES.

SJM

&&

.AVIATION...

00Z TAF CYCLE

SCATTERED CONVECTION CURRENTLY NEAR JBR WILL CONTINUE TO BECOME
MORE ACTIVE AS STORMS IN WESTERN ARKANSAS CONGEAL AND TRACK
EASTWARD TONIGHT. FOR NOW HAVE PLACED THUNDER ON STATION AT
JBR...WITH SHOWERS AT MEM AND MKL...WHERE CONFIDENCE IS NOT AS
HIGH. FURTHER SOUTH...CONVECTION NEAR TUP IS EXPECTED TO WEAKEN
OVER THE NEXT COUPLE OF HOURS.

CIGS WILL REMAIN VFR THROUGH THE PERIOD...WITH MVFR VISIBILITIES
IN SHOWERS/STORMS...ALONG WITH STRONGER WINDS. OTHERWISE...WINDS
WILL BE LIGHT AND VARIABLE AT TUP...JBR...AND MKL
OVERNIGHT...TURNING SOUTH ON FRIDAY. MEM WILL SEE SOUTHEAST TO
SOUTH WINDS AT 6-8 KTS THROUGH THE PERIOD. A WEAK COLD FRONT WILL
FINALLY PUSH THROUGH JBR LATE IN THE PERIOD SHIFTING WINDS TO THE
NORTHEAST.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  78  95  76  91 /  20  30  40  50
MKL  74  90  72  87 /  40  50  50  50
JBR  75  90  73  87 /  60  40  50  50
TUP  75  95  74  93 /  20  30  20  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT FRIDAY FOR CRITTENDEN-LEE AR-
     PHILLIPS-ST. FRANCIS.

MO...NONE.
MS...HEAT ADVISORY UNTIL 8 PM CDT FRIDAY FOR CALHOUN-CHICKASAW-
     COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MONROE-PANOLA-
     PONTOTOC-QUITMAN-TALLAHATCHIE-TATE-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 8 PM CDT FRIDAY FOR SHELBY.

&&
Hazardous weather outlook, Aug 8, 7:51 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
751 PM CDT THU AUG 8 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-100300-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
751 PM CDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE UNTIL MIDNIGHT ACROSS
PORTIONS OF EASTERN ARKANSAS AND THE MISSOURI BOOTHEEL. DAMAGING
WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL WITH LOCALIZED
FLASH FLOODING ARE POSSIBLE.

OTHERWISE FOR TONIGHT...A FEW STRONG STORMS WILL BE POSSIBLE WITH
STRONG GUSTY WINDS AND HEAVY RAINFALL WITH LOCALIZED FLASH
FLOODING...MAINLY ACROSS NORTHEAST ARKANSAS...THE MISSOURI
BOOTHEEL AND NORTHWEST TENNESSEE.

A HEAT ADVISORY IS IN EFFECT FOR EAST CENTRAL ARKANSAS...EXTREME
SOUTHWEST TENNESSEE AND MUCH OF NORTH MISSISSIPPI. OVERNIGHT LOWS
IN THE MID AND UPPER 70S WILL PROVIDE LITTLE RELIEF FROM THE
HEAT. THIS INCLUDES MEMPHIS AND TUPELO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HEAT ADVISORY WILL REMAIN IN EFFECT THROUGH FRIDAY EVENING FOR
EAST CENTRAL ARKANSAS...EXTREME SOUTHWEST TENNESSEE AND MUCH OF
NORTH MISSISSIPPI. HEAT INDEX VALUES WILL AGAIN REACH 105 TO 107
DEGREES. THIS AREA INCLUDES MEMPHIS AND TUPELO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED ACROSS PORTIONS OF EAST
ARKANSAS AND THE MISSOURI BOOTHEEL UNTIL MIDNIGHT. PLEASE RELAY
ANY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE OFFICE IN MEMPHIS.

JCL

In the hours before

Special weather statement, Aug 8, 6:37 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
637 PM CDT THU AUG 8 2013

ARZ028-TNZ048-090030-
MISSISSIPPI AR-LAUDERDALE TN-
637 PM CDT THU AUG 8 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 730 PM CDT FOR...

  CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  WESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES NORTHWEST OF OSCEOLA AT 638 PM
CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN LAUDERDALE AND MISSISSIPPI COUNTIES...INCLUDING LOCATIONS
NEAR FORT PILLOW STATE PARK...KEISER...LUXORA AND OSCEOLA...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES BIG LAKE.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3593 8976 3563 8979 3555 9028 3582 9028
TIME...MOT...LOC 2338Z 275DEG 8KT 3577 9004
Special weather statement, Aug 8, 7:08 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
708 PM CDT THU AUG 8 2013

TNZ019-020-048-051-090100-
CROCKETT TN-DYER TN-GIBSON TN-LAUDERDALE TN-
708 PM CDT THU AUG 8 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 800 PM CDT FOR...

  NORTHWESTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN DYER COUNTY IN NORTHWEST TENNESSEE...
  WESTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES NORTH OF CHESTNUT BLUFF AT 708 PM
CDT...MOVING EAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CROCKETT...DYER...GIBSON AND LAUDERDALE COUNTIES...
INCLUDING LOCATIONS NEAR DYERSBURG...SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3613 8902 3587 8900 3581 8935 3582 8940
      3580 8941 3578 8956 3603 8956
TIME...MOT...LOC 0008Z 275DEG 4KT 3592 8935

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:08 PM CDTSpecial Weather StatementMEGDyer52 min
Aug 8, 8:11 PM CDTSpecial Weather StatementMEGWeakley34 min
Aug 8, 8:37 PM CDTFlash Flood WatchMEGCarroll, Crockett, Decatur, Dyer, Gibson, Haywood and 8 more8 hr
Aug 9, 11:00 AM CDTHeat AdvisoryMEGChester, Decatur, Fayette, Hardeman, Hardin, Haywood and 5 more9 hr
Aug 9, 4:11 PM CDTFlash Flood WarningMEGHardin2 hr

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.